Iowa, 2010

Flood in Iowa, August 9 to 15, 2010

August 9 to 15, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the second week of August resulted in the Des Moines River at St. Francisville going above the moderate flood stage level of 22 feet on August 9 around 930 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of August resulted in the Des Moines River at St. Francisville going above the moderate flood stage level of 22 feet on August 9 around 930 pm CDT. It crested above the major flood stage level around 26.3 feet around 1 pm CDT August 12. It fell below the moderate flood stage level around 550 pm CDT August 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 7:55 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 9, 7:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT MON AUG 9 2010

.UPDATE...
NOWCAST TOOLS AND VARIOUS DATA SETS SUGGEST DECREASING POTENTIAL
FOR WIDESPREAD OR ORGANIZED CONVECTION /MCS-MCC/ REST OF TONIGHT.
SEVERAL SFC BOUNDARIES ACROSS CWA ATTIM WITH ONE ORIENTED FROM
JUST SOUTHWEST OF KCID TO SOUTHWEST OF KMUT... AND ANOTHER LYING
W-E ACROSS THE FAR SOUTHERN CWA. FEW SHRA TRIED TO GET GOING ON
NORTHERN BOUNDARY EARLIER BUT FIZZLED DUE TO WARM LAYER ALOFT
NEAR H85 PER 00Z DVN RAOB... AND LACK OF TRIGGER AND PRESENCE OF
SUBSIDENCE... WITH WATER VAPOR AND REGIONAL IR SHOWING ANTICYCLONIC
CIRCULATION FROM EARLY MORNING CONVECTION LIFTING BACK UP ACROSS
THE AREA THIS EVENING AND THIS IS MAIN FACTOR FOR LIMITING PCPN
COVERAGE REST OF TNGT... LACK OF UPPER LEVEL SUPPORT. ALSO IN
GENERAL MUCH WEAKER REGIME TNGT IN TERMS OF WINDS ALOFT... THETA-E
ADVECTION AND LLJ. SO WITH ALL OF THIS IN MIND HAVE CANCELLED THE
FLASH FLOOD WATCH. STILL LIKELY TO SEE SOME PCPN DEVELOPMENT
OVRNGT WITH BOUNDARIES AROUND AND 20 KT LLJ VEERING INTO CWA...
BUT LIKELY MORE ISOLD-SCT IN NATURE AND WHILE TORRENTIAL RAINFALL
IS EXPECTED WITH PW/S OF 2.17 INCHES PER 00Z DVN RAOB... THE
COVERAGE SHOULD PRECLUDE ANY WIDESPREAD PROBLEMS AND NOT LIKELY TO
SEE ORGANIZATION LIKE LAST NIGHT WHERE TRAINING MAY RESULT. ALSO
WITH LESS PCPN COVERAGE HAVE NUDGED UP MINS A FEW DEGS ESPECIALLY
ACROSS THE SOUTH. AND LASTLY... WITH ALL THE MOISTURE AROUND AND
RECENT RAINS MUCH OF AREA AND LIGHT WINDS HAVE OPTED TO ADD MENTION
OF FOG. KEPT WORDING AS PATCHY FOR NOW WITH CLOUDS AROUND... BUT
CANT RULE OUT MORE WIDESPREAD AND POSSIBLY DENSE IN SPOTS... SO
WILL BE MONITORING.

..M^2..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 9, 8:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT MON AUG 9 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
900 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAINFALL
WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. THE GREATEST RISK
WILL BE NORTHEAST OF A LINE FROM SIGOURNEY IOWA TO MONMOUTH
ILLINOIS...WHERE THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR
SEVERE STORMS.

WEDNESDAY THROUGH THURSDAY MORNING...THERE WILL BE A CHANCE OF
THUNDERSTORMS EACH DAY. CONDITIONS AT THIS TIME DO NOT SUPPORT A
SIGNIFICANT SEVERE RISK THROUGHOUT THIS TIME PERIOD. THE PRIMARY
THREAT WITH ANY STORMS WILL BE TORRENTIAL HEAVY RAINS AND THE RISK
OF LOCALIZED FLASH FLOODING. STRONG GUSTY WINDS WILL CONTINUE TO
BE THE SECONDARY THREAT IN THE AFTERNOON AND EVENING HOURS.
ANOTHER CHANCE FOR STORMS WILL COME ON SATURDAY WITH THE PASSAGE
OF A STRONG COLD FRONT.

TUESDAY INTO WEDNESDAY...HOT AND HUMID CONDITIONS...MAINLY SOUTH OF
THE INTERSTATE 80 CORRIDOR...MAY RESULT IN HEAT INDEX VALUES OF
100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Local storm report, Aug 9, 4:06 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     4 ENE MONTICELLO        42.25N 91.11W
08/09/2010                   JONES              IA   TRAINED SPOTTER

            SIGNIFICANT DAMAGE TO FARM. ROOFS OFF OUTBUILDINGS AND
            SHED DOORS BLOWN OFF. DEBRIS WAS LOFTED INTO THE TOPS OF
            SOME TREES. TIME ESTIMATED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lee

When
August 9, 8:30 PM CST to August 15, 4:50 PM CST
Where
Lee County, 7.13 mi WNW of Croton to 2.6 mi SW of Keokuk
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.610, -91.810

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257316.